MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335558
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a recalled r3 3 hole acet shell 58mm was implanted into a patient during a thr on (b)(6) 2021.This was noticed after surgery by the sales rep who covered the case.It is also unknown if the patient has had any problem with that implant.It is also unknown if a surgical intervention is planned to address the problem.The facility had other consignment implants of the same sized shell at this account.
 
Additional Manufacturer Narrative
The device was not returned for evaluation, however the reported event could be confirmed since the batch number is part of recall r-2020-04.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 36 months and for the batch number based on historical data of the device, did not reveal events where a recalled device was implanted, however it did reveal a similar event to the ones that led to the recall action.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.Manufacturing process errors could be the probable cause for the recall action.Probable cause for the implantation of a recalled device is errors during the communication process.The contribution of the device to the reported event could be corroborated since the device was part of recall r-2020-04.This issue was previously identified and is being addressed though our internal quality hold process.Based on this investigation, the need for corrective action is indicated.A series of improvements in the inspection process were performed to correct the issue that led to the recall.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
H7: if remedial action initiated, check type b5: describe event or problem, d4: lot number, expiration date and h4: device manufacture date.
 
Event or Problem Description
It was reported that shortly after implantation the patient bent over and felt a pop.Revision surgery was subsequently performed in early 2019, during which the surgeon noticed that the liner had become disengaged from the r3 shell.Only the liner was revised.

Brand Name
R3 3 HOLE ACET SHELL 58MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12038922
Report Number1020279-2021-05303
Device Sequence Number3662692
Product Code MBL
UDI-Device Identifier03596010598271
UDI-Public03596010598271
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71335558
Device Catalogue Number71335558
Device Lot Number18JM17689A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer03/03/2022
09/22/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date03/08/2022
09/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2331-2020
Patient Sequence Number1
Patient SexUnknown